From Dr. Mercola:

Commonly used over-the-counter medications can be deadly if they fall into the wrong hands, like those of children.

Pediatricians generally begin advising parents on poisoning prevention when their children reach about 6 months of age, the time when many infants become more mobile and begin to increasingly explore their environment.

A new study published in the journal Pediatrics suggests poison prevention education should begin even sooner. Researchers from Banner-University Medical Center Phoenix in Arizona reviewed calls to poison control centers across the U.S. related to infants younger than 6 months old.1

A surprisingly high number of calls were made — more than 270,000 in all, 97 percent of which were unintentional.

Acetaminophen (Tylenol) Accounts for Most Accidental Infant Poisonings

Unintentional ingestions, including exploratory exposures, made up the majority (50.7 percent) of the calls.

However, a sizeable portion (nearly 37 percent) of the calls were the result of therapeutic errors, including giving infants a different dosage of medication than was intended or giving a medication twice, too soon, via the wrong route or administering the wrong medication entirely.

Acetaminophen was the medication involved in the most accidental poisonings, accounting for 22,000 medication exposures and close to 5,000 general exposures.2 Acetaminophen is often recommended for infants instead of alternatives like ibuprofen.

In fact, acetaminophen is the most common pain reliever given to U.S. children, and it’s estimated that more than 11 percent of U.S. children take the drug during any given week.3 In adults, taking just a bit too much can have significant health risks, particularly for your liver.

Acetaminophen poisoning is responsible for nearly half of all acute liver failure cases in the U.S.4 Among adults, taking just 25 percent more than the daily recommended dose — the equivalent of just two extra strength pills per day — can cause liver damage after just a couple of weeks of daily use.5

When taken all at once, just under four times the maximum daily dose can be lethal to adults.

Previous research has also shown that taking just a little more than the recommended dose over the course of several days or weeks (referred to as “staggered overdosing”) can be more risky than taking one large overdose.6

Children metabolize acetaminophen differently than adults, and the risks of liver failure from too much acetaminophen are thought to be lower among children than adults.7 However, liver injury has been reported among children given repeated doses.8

NAC Is an Antidote to Acetaminophen Overdose

N-acetyl cysteine (NAC) is an antidote for acetaminophen toxicity and is well worth knowing about if you ever use acetaminophen or keep it in your house. NAC is administered as part of standard care in cases of acetaminophen overdose.

While I generally do not recommend using acetaminophen-containing drugs for minor aches and pains, they are sometimes necessary to temporarily suppress severe pain, such as post-surgical pain. For those instances, I recommend taking it along with NAC.

It is believed the

Continue Reading